Hail, Jefferson
- When
- March 30, 1:58 PM CST
- Where
- Jefferson County, 0.69 mi N of Dix
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.440, -88.930
Nickel size hail fell in Dix.
In the base of an approaching upper-level trough, strong mid and upper-level jets overspread the middle Mississippi Valley on the afternoon of the 30th. Steep mid-level lapse rates contributed to rapid destabilization, as well, setting the stage for a widespread severe thunderstorm event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
In the base of an approaching upper-level trough, strong mid and upper-level jets overspread the middle Mississippi Valley on the afternoon of the 30th. Steep mid-level lapse rates contributed to rapid destabilization, as well, setting the stage for a widespread severe thunderstorm event. As the cold front approached, thunderstorms rapidly intensified and quickly formed into line segments upon reaching southern Illinois in the mid-afternoon. Large hail was common through the late afternoon in areas west of Interstate 57 and north of Highway 13. Quarter size to golf ball size hail was reported over much of this area. Then the storms formed into a larger line and produced damaging winds. During this transition, one storm produced an EF-1 tornado that moved east across central portions of Alexander and Pulaski Counties. Widespread 70-90mph winds swept along just south of the tornado and eventually overtook it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 11:15 AM CST, 2 hours 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1215 PM CDT Sun Mar 30 2025 .KEY MESSAGES... - A major severe storm outbreak remains expected later this afternoon through evening. Large hail, damaging winds, and tornadoes will all be possible. - Thunderstorms return to the forecast Wednesday through Saturday. Severe storms remain possible Wednesday into Wednesday night and flooding is increasingly likely in the days following due to multiple rounds of heavy rainfall. && .DISCUSSION... Issued at 1215 PM CDT Sun Mar 30 2025 Our potential for severe storms remains unchanged as this major system makes entry and passage later this afternoon and evening. Shear really picks up best after 21z, which is when moisture return and instability is peaking just as the cold front makes entry. All the CAMs have some form or fashion of a couple line segments taking shape and moving over the area with likely damaging winds, large hail, and potentially large/long-tracked tornadoes. It looks like with time the system evolves into a line/LEWP as the evening wears on, with embedded circulations remaining a concern. And while some modeling (NAM for ex) lingers it after midnight, most modeling suggests the worst of it is past by then. After a brief reprieve for a work week starting recovery, we fire back up again by mid week. Wednesday into Wednesday night still looks like the best time frame for our next potentially major severe weather outbreak, with our entire region under a 30% Enhanced outlook. All modes severe will again be in play. The other component that comes into greater focus on the back half of the week is heavy rain and flooding potential. The models have been consistently signalling numerous rounds of showers/storms producing multiple inches of rainfall for the area in the Wednesday-Saturday time frame. Projected storm totals of 4-8" are not out of the question, and this will lead to river and flash flooding issues. An ESF transitioning to a Flood Watch looks to be soon forthcoming...as that message will without doubt be amplified in the coming days. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1215 PM CDT Sun Mar 30 2025 Base restrictions already in play will continue with IFR to MVFR CIGS prevailing, depsite occasional warm sector BINOVC that may present at times. Scattered showers become prevalant thunderstorms as the front nears/makes passage later this afternoon/evening into the overnight. Gusty south to southwest winds ahead of the front shift to northwest after passage, though some gusts may come in with it as well. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 248 PM CDT Sun Mar 30 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 248 PM CDT Sun Mar 30 2025 /348 PM EDT Sun Mar 30 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A major severe weather event is expected, and tornado watches are in effect, refer to the watch for details. Tornadoes, some strong and long track, very large hail in excess of 2 inches in diameter, and damaging winds are all possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms reenter the forecast Wednesday through Saturday, including the possibility of severe storms Wednesday into Wednesday night. In addition, a significant heavy rainfall and flooding scenario is becoming more likely due to several rounds of heavy rainfall anticipated Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
The Evansville,IN radar (KVWX), 107 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
12 hail, 8 thunderstorm wind, 2 tornado. Local standard time, as filed.
Nickel size hail fell in Dix.
Quarter size hail fell near Degonia.
Golfball size hail fell along Highway 13 between Pinckneyville and Coulterville.
Quarter size hail fell near Vergennes.
Hail ranging in size from half dollars to golfballs lasted for 8 minutes around Du Quoin.
Quarter size hail fell for about five minutes and nearly covered the ground on the south side of Mt Vernon.
Hail ranging in size from nickels to ping pong balls fell around Sesser.
Nickel hail fell near Zeigler.
Ping pong ball size hail fell near Cleburne.
Quarter size hail fell in De Soto.
Ping pong ball size hail fell near Bush.
Nickel size hail fell near Blairsville.
An EF-1 tornado began near the Mississippi River a mile northwest of Fayville, and moved east northeast. The tornado uprooted or snapped the trunks of dozens of trees and toppled an irrigation pivot. It moved into Pulaski County just northeast of Sandusky. The estimated peak wind was 105 mph. The total path length of the tornado was around 18 miles. A large area of 70-90 mph straight line winds swept just south of the tornado and eventually overtook it as it moved east of Interstate 57 in Pulaski County.
Straight line winds snapped or uprooted numerous trees along Road Runner Hollow northeast of Olive Branch. This damage was just south of a tornado track.
Straight line winds toppled an irrigation pivot on Sandusky Road just west of Sandy Creek Road. This damage was just south of a tornado track.
An EF-1 tornado began near the Mississippi River just northwest of Fayville in Alexander County and moved east northeast into Pulaski County just northeast of Sandusky. The tornado uprooted and snapped the trunks of numerous trees along its path. A few buildings sustained roof damage. The estimated peak wind was 105 mph. The total path length of the tornado was around 18 miles. A large area of 70-90 mph straight line winds swept just south of the tornado and eventually overtook it as it moved east of Interstate 57. Damage indicative of the 70-90 mph straight line winds continued sporadically into western Massac County.
Straight line winds tore roof panels off of a barn along Fairground Road at Chapel Hill Road just west of Pulaski. This damage was just south of a tornado track.
A few power poles were snapped near Olmsted.
The rubber roof covering of a school gym was rolled off.
An outbuilding was destroyed on Brushy Road off of Highway 37 southeast of New Grand Chain.
The roof of a dugout at a softball field was blown off.
The garage door of a metal outbuilding was blown in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyThe tornado archive for Illinois, 2025Warnings in Illinois, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247430, 1247431, 1247435, 1247440, 1247438, 1247439, 1247437, 1247448, 1247451, 1247577, 1247454, 1247457, 1247335, 1247579, 1247580, 1247336, 1247581, 1247417, 1247418, 1247489, 1247420, 1247428.